Texas, 2011

Winter Storm and Winter Weather in Texas, December 5 to 6, 2011

December 5 to 6, 2011 · NWS LUB · 18 events in 18 counties and zones

Soon after a winter storm affected the region one day earlier, another winter storm quickly followed. An upper level trough moved over the region on the fifth causing widespread snowfall across the region.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$860,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Soon after a winter storm affected the region one day earlier, another winter storm quickly followed. An upper level trough moved over the region on the fifth causing widespread snowfall across the region. Snow began early in the morning hours on the fifth, with the heaviest snow accumulating early in the event. The snow then tapered off late on the fifth into the early morning hours of the 6th. Numerous vehicle accidents were reported in the city of Lubbock as well as in surrounding areas. No serious injuries were reported.

Area snowfall totals include:

Friona (Parmer County)...6.0 inches, Muleshoe (Bailey County)...3.2 inches, Denver City (Yoakum County)...3.0 inches, Lake Alan Henry (Garza County)...3.0 inches, Jayton (Kent County)...3.0 inches, Tulia (Swisher County)...2.8 inches, Shallowater (Lubbock County)...2.5 inches, Morton (Cochran County)...2.1 inches, Aspermont (Stonewall County)...2.0 inches, Reese Center (Lubbock County)...2.0 inches, Plains (Yoakum County)...2.0 inches, Abernathy (Hale County)...2.0 inches, Littlefield (Lamb County)...2.0 inches, Dimmitt (Castro County)...2.0 inches, Lubbock (Lubbock County)...1.8 inches, Brownfield (Terry County)...1.5 inches, Levelland (Hockley County)...1.5 inches, Plainview (Hale County)...1.5 inches, Floydada (Floyd County)...1.5 inches, Tahoka (Lynn County)...1.2 inches, Olton (Lamb County)...1.2 inches, Hart (Castro County)...1.0 inches, Silverton (Briscoe County)...1.0 inches, Guthrie (King County)...1.0 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 4, 11:43 PM CST, 17 minutes earlier.

Area forecast discussion, Dec 4, 11:43 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1143 PM CST SUN DEC 4 2011

.AVIATION...
LIGHT SNOWFALL AND MVFR CONDITIONS ARE NOW OCCURRING AT KLBB.
HIGHEST CONFIDENCE IN INTERMITTENT IFR RESTRICTIONS WILL OCCUR
WITHIN THE NEXT 1-4 HOURS AS NOTABLE LIFT TRANSLATES OVER THE AREA
IN ASSOCIATION WITH A PASSING SHORTWAVE TROUGH. MVFR CIGS/VIS WILL
LIKELY BE DOMINANT MONDAY WITH LINGERING CLOUDS/SNOW SHOWERS.
RELATIVELY LESS IMPACT EXPECTED AT KCDS THROUGH THE PERIOD WITH
MVFR EXPECTED BY 07-11Z AND BEYOND.

&&

.PREV DISCUSSION... /ISSUED 748 PM CST SUN DEC 4 2011/

UPDATE...
THE CURRENT FORECAST AND WINTER WEATHER ADVISORY REMAINS VALID.

RADAR TRENDS CONTINUE TO INCREASE AS A TOP-DOWN MOISTENING PROCESS
CONTINUES OVER THE SOUTH PLAINS REGION OF WEST TEXAS. WTM OBS ARE
SHOWING SIGNS OF WET-BULB COOLING/MOISTENING WITH RH/S UNDER THE
BEST AREAS OF REFLECTIVITY INCREASING UPWARDS OF 90 PERCENT...AND
MEASURABLE PRECIPITATION HAS EVEN BEEN RECORDED RECENTLY AT MORTON
WITH A SURFACE TEMP OF 34 DEGREES. A FEW LOCALIZED REPORTS OF
LIGHT SNOW/SLEET HAVE ALREADY BEEN RECEIVED...BUT TRENDS SUGGEST
MEANINGFUL/WIDESPREAD WINTRY PRECIPITATION IS IMMINENT.

MEANWHILE...IR/VAPOR IMAGERY SHOWS A PRONOUNCED AREA OF
FORCING/ASCENT WITH LIGHTNING IN THE BIG BEND VICINITY NOW
BEGINNING TO OVERSPREAD THE REGION. THIS APPEARS TO BE ASSOCIATED
WITH DEEP FORCING IMMEDIATELY IN ADVANCE OF A WEAKENING LEAD
SHORTWAVE TROUGH THAT IS NOW EJECTING FROM THE MEAN WESTERN UA
LOW. SREF MEASURABLE SNOWFALL PROBABILITIES SUGGEST A 50-60
PERCENT OF ACCUMULATING SNOWS OVER THE FAR NORTHWESTERN SOUTH
PLAINS/EXTREME SOUTHWESTERN PANHANDLE BY 12Z...IN AN AREA THAT
CORRELATES WELL TO BOTH THE INCOMING SAID FORCING AND THE CURRENT
ADVISORY AREA.

PREV DISCUSSION... /ISSUED 351 PM CST SUN DEC 4 2011/

SHORT TERM...
THIS WINTER PRECIPITATION EVENT IS NOT LOOKING AS STRONG AS IT DID
JUST 12 HOURS AGO. OVERALL...THE FORCING IS GENERALLY WEAK. CLOSED
UPPER LOW CURRENTLY AROUND THE SOUTHERN BORDER BETWEEN NEW MEXICO
AND ARIZONA WILL OPEN UP AS IT MOVES ACROSS NEW MEXICO. SYNOPTIC
SCALE LIFT FROM THIS WAVE WILL COME ACROSS LATE TONIGHT INTO EARLY
MONDAY. WEAK ISENTROPIC LIFT WILL SPREAD OVER FROM NEW MEXICO INTO
THE WESTERN AREAS BY TONIGHT. ADDITIONALLY...FRONTOGENETICAL
FORCING IS ALMOST NON-EXISTENT WITH ONLY SOME WEAK MID LEVEL
FRONTOGENESIS POSSIBLE IN THE SOUTHWESTERN PANHANDLE. OVERALL
STRONGER LIFT IS SEEN WEST OF THE AREA ACROSS EASTERN AND
NORTHEASTERN NEW MEXICO. WHAT LIFT THERE IS ACROSS OUR AREA WILL
BE MAXIMIZED FROM 00Z TONIGHT THROUGH 12Z MONDAY AND ACROSS THE
SOUTHWESTERN PANHANDLE. MOISTENING WILL OCCUR TONIGHT WITH THE
DEEPEST MOISTURE IN THE NORTHWEST ZONES AND SHALLOWEST IN THE
SOUTHEASTERN ZONES. SOME OF THE LIFT PROGGED IN THE MODELS EXTENDS
UP TO THE BOTTOM OF THE DENDRITIC GROWTH LAYER. TEMPERATURES WILL
ALSO COOL OFF TONIGHT ENOUGH FOR ALL SNOW AT MOST AREAS. THE
EXCEPTION WILL BE OFF THE CAPROCK WHERE BORDERLINE TEMPERATURES
FOR A RAIN AND SNOW MIX WILL EXIST. PERSISTENT NORTHEASTERLY
SURFACE FLOW WILL KEEP TEMPERATURES BELOW FREEZING FOR MOST AREAS
AS WELL. THE SOUTHWESTERN PANHANDLE WILL BE FAVORED FOR
ACCUMULATING SNOWFALL. ANALOG GUIDANCE ALSO FAVORS THESE AREAS FOR
ACCUMULATING SNOWFALL AS WELL. WILL TAPER DOWN SNOWFALL TOTALS FOR
MOST OTHER AREAS.

DURING THE DAY ON MONDAY...THERE WILL BE A PERIOD OF REDUCED
SYNOPTIC SCALE LIFT WITH THE ISENTROPIC LIFT PERSISTING THROUGH THE
DAYTIME. ANOTHER WAVE WILL MOVE OUT AHEAD OF THE TROUGH AXIS BY
TOMORROW AFTERNOON AND EVENING. HOWEVER...SIGNIFICANT MID LEVEL
DRYING WILL OCCUR FOR AREAS OFF THE CAPROCK. THEREFORE...EXPECT
LOWER CHANCES OF PRECIPITATION OFF THE CAPROCK BY TOMORROW
AFTERNOON. JDV

LONG TERM...
PRECIPITATION CHANCES WILL CONTINUE TO DECREASE THROUGH MONDAY
NIGHT INTO EARLY TUESDAY MORNING EVEN AS THE MAIN TROF AXIS
REMAINS WEST OF THE REGION. THE TROF WILL MAKE SLOW PROGRESS
ACROSS THE REGION ON TUESDAY WHICH MAY MEAN IN CONTINUED MID AND
HIGH LEVEL CLOUD COVER OVER THE REGION. THIS WILL COMBINE WITH
CONTINUED COLD AIR ADVECTION ALOFT AND WEAK CAA AT THE SURFACE TO
HOLD HIGH TEMPERATURES TUESDAY BELOW FREEZING AND AT OR JUST ABOVE
FREEZING FOR THE ROLLING PLAINS. ANY PRECIPITATION THAT DOES FALL
TONIGHT THROUGH MONDAY NIGHT WILL REMAIN FROZEN...ESPECIALLY ON
ELEVATED SURFACES.

TEMPERATURES WILL THEN START TO SLOWLY WARM THROUGH THE MIDDLE OF
THE WEEK AS ZONAL FLOW DEVELOPS ALOFT BEHIND THE DEPARTING TROF
AND THE COLD AIRMASS OVER THE REGION STARTS TO MODIFY. MODELS ARE
PAINTING ANOTHER COLD FRONT ARRIVING SOMETIME THURSDAY/FRIDAY
WHICH WILL DROP TEMPERATURES BELOW NORMAL. CHANCES FOR
PRECIPITATION ARE PRACTICALLY NIL OVER THE AREA AS LITTLE IN THE
WAY OF MOISTURE WILL BE AVAILABLE SAVE FOR SOME MID TO HIGH LEVEL
MOISTURE IN THE FORM OF CLOUD COVER.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        17  22  10  23  10 /  70  60  40  10   0
TULIA         22  27  15  24  11 /  50  30  30  10   0
PLAINVIEW     23  27  16  26  15 /  50  30  30  10   0
LEVELLAND     24  30  16  27  12 /  60  40  30  10   0
LUBBOCK       26  29  18  27  14 /  50  30  20   0   0
DENVER CITY   26  31  16  28  16 /  60  40  20  10   0
BROWNFIELD    26  31  17  29  13 /  60  40  20  10   0
CHILDRESS     29  34  21  33  22 /  30  10  20   0   0
SPUR          31  35  23  34  21 /  50  20  20   0   0
ASPERMONT     32  37  24  38  22 /  50  20  20   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST MONDAY NIGHT FOR THE
FOLLOWING ZONES: TXZ021-022-027-028.

&&

20
Hazardous weather outlook, Dec 4, 3:45 PM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CST SUN DEC 4 2011

TXZ021>044-052145-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
345 PM CST SUN DEC 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER

AN UPPER LEVEL DISTURBANCE IS EXPECTED TO BRING SNOW TO THE AREA
LATE TONIGHT THROUGH MONDAY. SNOWFALL AMOUNTS WILL RANGE FROM ONE
TO THREE INCHES FOR AREAS ON THE CAPROCK. HOWEVER...THE FAVORED
AREAS FOR THE HEAVIEST AMOUNTS WILL BE ACROSS THE EXTREME
SOUTHWESTERN TEXAS PANHANDLE AND NORTHWESTERN SOUTH PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOST SNOWFALL IS EXPECTED TO FALL DURING THE DAY MONDAY.
HOWEVER...SNOWFALL WILL LINGER THROUGH EARLY TUESDAY MORNING
ALTHOUGH LITTLE ADDITIONAL ACCUMULATION IS EXPECTED. OTHERWISE...
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

COOPERATIVE OBSERVERS AND SPOTTERS ARE ENCOURAGED TO REPORT
SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE.

JORDAN

In the hours before

Special weather statement, Dec 4, 11:45 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1145 PM CST SUN DEC 4 2011

TXZ023>026-029>044-051200-
SWISHER-BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-COTTLE-COCHRAN-
HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-GARZA-KENT-
STONEWALL-
INCLUDING THE CITIES OF...TULIA...SILVERTON...QUITAQUE...
MEMPHIS...TURKEY...CHILDRESS...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
1145 PM CST SUN DEC 4 2011

...WINTER WEATHER CONDITIONS CONTINUE FOR MONDAY...

A SLOW MOVING UPPER LEVEL STORM SYSTEM ACROSS THE SOUTHWESTERN
UNITED STATES CONTINUES TO ENHANCE PROSPECTS FOR WINTRY
PRECIPITATION ACROSS WEST TEXAS. AN INITIAL DISTURBANCE OVERSPREAD
THE REGION SUNDAY NIGHT IS CAUSING PERIODS OF LIGHT TO
OCCASIONALLY MODERATE SNOWFALL ACROSS THE SOUTH PLAINS AND
EXTREME SOUTHWESTERN TEXAS PANHANDLE. LIGHT SNOW IS EXPECTED TO
CONTINUE MUCH OF THE NIGHT WEST OF THE CAPROCK ESCARPMENT WITH
SOME LOCATIONS PERHAPS RECEIVING ONE HALF INCH TO NEAR ONE INCH OF
ACCUMULATION. LESSER ACCUMULATIONS WILL BE POSSIBLE ACROSS THE
ROLLING PLAINS.  SNOW WILL LARGELY TAPER OFF DURING THE MORNING ON
MONDAY WITH PROSPECTS FOR LIGHT ADDITIONAL ACCUMULATIONS WEST OF
THE INTERSTATE 27 CORRIDOR.

WITH LOW TEMPERATURES EXPECTED IN THE 20S OVERNIGHT...MOISTURE ON
ROADWAYS MAY FREEZE AND LEAD TO ICY PATCHES AND HAZARDOUS DRIVING CONDITIONS.

RESIDENTS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER CONDITIONS
AND FORECASTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Parmer

When
December 5, 12:00 AM CST to December 6, 3:00 AM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
December 5, 12:00 AM CST to December 6, 3:00 AM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
December 5, 12:00 AM CST to December 6, 3:00 AM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Briscoe

When
December 5, 12:00 AM CST to December 6, 3:00 AM CST
Where
Briscoe forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
December 5, 12:00 AM CST to December 6, 3:00 AM CST
Where
Bailey forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
December 5, 12:00 AM CST to December 6, 3:00 AM CST
Where
Lamb forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
December 5, 12:00 AM CST to December 6, 3:00 AM CST
Where
Hale forecast zone
Property damage
$75,000
Reported by
COOP Observer
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
December 5, 12:00 AM CST to December 6, 3:00 AM CST
Where
Floyd forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Cochran

When
December 5, 12:00 AM CST to December 6, 3:00 AM CST
Where
Cochran forecast zone
Reported by
COOP Observer
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
December 5, 12:00 AM CST to December 6, 3:00 AM CST
Where
Hockley forecast zone
Reported by
COOP Observer
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
December 5, 12:00 AM CST to December 6, 3:00 AM CST
Where
Lubbock forecast zone
Property damage
$750,000
Reported by
COOP Observer
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, King

When
December 5, 12:00 AM CST to December 6, 3:00 AM CST
Where
King forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Winter Weather, Yoakum

When
December 5, 12:00 AM CST to December 6, 3:00 AM CST
Where
Yoakum forecast zone
Reported by
COOP Observer
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Terry

When
December 5, 12:00 AM CST to December 6, 3:00 AM CST
Where
Terry forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Weather, Lynn

When
December 5, 12:00 AM CST to December 6, 3:00 AM CST
Where
Lynn forecast zone
Reported by
COOP Observer
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Winter Weather, Garza

When
December 5, 12:00 AM CST to December 6, 3:00 AM CST
Where
Garza forecast zone
Reported by
COOP Observer
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
December 5, 12:00 AM CST to December 6, 3:00 AM CST
Where
Kent forecast zone
Reported by
COOP Observer
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Winter Weather, Stonewall

When
December 5, 12:00 AM CST to December 6, 3:00 AM CST
Where
Stonewall forecast zone
Reported by
COOP Observer
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350841, 350842, 350843, 350844, 350845, 350846, 350847, 350848, 350849, 350850, 350851, 350852, 350853, 350854, 350855, 350856, 350857, 350858.